Wisconsin, 2011

Strong Wind in Wisconsin, February 18, 2011

February 18, 2011 · NWS MKX · 15 events in 15 counties and zones

A tight pressure gradient around strong low pressure over James Bay, 3-hourly pressure rises of 2 to 4 mb, and daytime mixing up to 925 mb winds of 35 to 45 knots produced strong gusty winds that affected parts of South Central and Southeast Wisconsin with sustained winds of 26 to 29 knots (30 - 33 mph) and gusts to 39 knots (45 mph). Scattered power-outages were noted by the media as old tree…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A tight pressure gradient around strong low pressure over James Bay, 3-hourly pressure rises of 2 to 4 mb, and daytime mixing up to 925 mb winds of 35 to 45 knots produced strong gusty winds that affected parts of South Central and Southeast Wisconsin with sustained winds of 26 to 29 knots (30 - 33 mph) and gusts to 39 knots (45 mph). Scattered power-outages were noted by the media as old tree branches fell onto power lines. The responsible low pressure moved east across the northern part of Lake Superior which allowed strong west winds to affect parts of Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 18, 8:39 AM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Feb 18, 8:39 AM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
839 AM CST FRI FEB 18 2011

.UPDATE...ADJUSTED MARINE HEADLINES.

&&

.PREV DISCUSSION... /ISSUED 342 AM CST FRI FEB 18 2011/

TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM TO HIGH

SHORT TERM FORECAST CONCERN FOCUSES ON WIND THREAT.  LINGERING TIGHT
PRESSURE GRADIENT TODAY AS DEEP LOW PRESSURE MOVES TOWARD JAMES
BAY.  IMPRESSIVE 3 HOUR PRESSURE RISE OF 4 TO 6MB FOLLOWED CLOSELY
BEHIND SFC CDFNT ACROSS SRN WI/NRN IL OVERNIGHT...AND IS EXPECTED TO
CONTINUE MOVING EWD.  HOWEVER LINGERING 3 HOUR PRESSURE RISES OF 2
TO 4MB CONTINUES OVER SRN WI TODAY WITH 850MB WINDS OF 50 TO 60KTS.
WILL NOT BE MIXING TO THAT LEVEL TODAY...BUT 925MB WINDS LINGER AT
35 TO 45KTS THROUGH THE DAY.  WITH STRONG SUBSIDENCE /LAYER Q-VECTOR
DIVERGENCE REACHES 50 UNITS/ DUE TO LEFT ENTRANCE REGION OF UPPER
JET...AND SPARSE ATMOSPHERIC RH...MOSTLY SUNNY SKIES SHOULD BE THE
RULE.  LOW LEVEL THERMAL PROFILE GETS CLOSE TO DRY ADIABATIC FOR A
TIME...ESPECIALLY THIS AFTN AND NEARS 900MB.  HENCE PER
COLLABORATION WITH NORTHERLY NEIGHBORS...WL ISSUE WIND ADVY FOR
ABOUT NE HALF OF CWA...STARTING UP BY MID MORNING WHEN LOW LEVEL
MIXING BEGINS.  MIXING SHOULD ALSO RESULT IN LOWER AFTN DEWPTS.
PRESSURE GRADIENT REMAINS A BIT BAGGIER WITH LIGHTER LOW LEVEL WINDS
IN THE SOUTHWEST.

WITH LOSS OF INSOLATION...WINDSPEEDS WL QUICKLY FALL BELOW CRITERIA
BY EARLY EVENING...HOWEVER LINGERING MIXING IN THE LOW LEVELS AND
CONTINUED LOSS OF SNOW COVER SHOULD PREVENT TEMPERATURES FROM
GETTING TOO COLD TONIGHT.  HIGH CLOUDS ALSO INCREASE LATE.

SATURDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH

HIGH PRESSURE TO SLIDE THROUGH ON SATURDAY...BRINGING A FAIR AMOUNT
OF SUNSHINE...LIGHT WINDS...AND TEMPS NEAR TO A COUPLE DEGREES ABOVE
NORMAL. WAA KICKS IN BEHIND THE HIGH SATURDAY AFTERNOON...BUT A TON
OF DRY AIR BELOW 10 KFT WILL LIKELY RESULT IN MID LEVEL CLOUDS AT
BEST.

SATURDAY NIGHT THROUGH MONDAY...FORECAST CONFIDENCE...LOW TO MEDIUM

BIG STORM STILL ON TRACK TO MOVE THROUGH THE AREA SATURDAY NIGHT
THROUGH MONDAY. PRETTY GOOD CONFIDENCE THAT SRN WI WILL SEE A DECENT
AMOUNT OF PRECIP WITH STRONG WAA/ISENTROPIC LIFT AHEAD OF THE LOW.
RAISED POPS ACCORDINGLY...BUT PROBLEM REMAINS WITH LOW TRACK AND
PRECIP TYPE. MODELS IN BETTER AGREEMENT WITH SFC LOW
TRACK...GENERALLY TAKING IT ALONG THE WI/IL BORDER. THE 00Z NAM WAS
MUCH FARTHER NORTH ACROSS CENTRAL WI...BUT THE NEW 06Z HAS SHIFTED
SOUTH TOWARD OTHER SOLUTIONS. MODELS SEEM TO BE SETTLING DOWN...BUT
STILL A BIT OF UNCERTAINTY AS TO FINAL TRACK OF LOW...WHICH WILL
IMPACT PRECIP TYPE.

TAKING CONSENSUS OF MODELS ALONG IL/WI BORDER...PRECIP WOULD SEEM TO
START AS SNOW WEST TO EAST SATURDAY NIGHT INTO SUNDAY MORNING.
STRONG WAA ALOFT WILL CREATE A PRETTY GOOD ABOVE FREEZING
LAYER...WHICH NAM AND GFS SOUNDINGS SUGGEST MAY BRING A PERIOD OF
FREEZING RAIN TO MUCH OF THE FORECAST AREA SUNDAY. CURRENTLY THINK
THE FAR NORTH HAS A CHANCE TO REMAIN SNOW THE LONGEST...WHILE THE
FAR SOUTH MAY SEE ALL RAIN BY LATER SUNDAY MORNING. ECMWF AND
CANADIAN SFC TEMPS MILDER IN GENERAL THAN THE NAM AND GFS...AND MUCH
MILDER IN THE SOUTH. WONDERING IF THE NAM AND GFS ARE OVERDOING
EFFECTS OF SNOWPACK...WHICH HAS DWINDLED CONSIDERABLY THE LAST
COUPLE DAYS. THE ECMWF AND CANADIAN DID MUCH BETTER THAN THE NAM AND
GFS A FEW DAYS AGO WITH THE ONSET OF THE WAA FOR THIS LAST WARM UP.
GENERALLY WENT DOWN THE MIDDLE WITH TEMPS...BUT KEEPING IN MIND THAT
THE MILDER SOLUTION WOULD PROBABLY RESULT IN MUCH MORE RAIN THAN
FREEZING RAIN...OR AT LEAST A SHIFT NORTH OF PRECIP TYPES.

WITH SOUTHERN WISCONSIN CURRENTLY RIGHT IN THE MIDDLE OF THE MIXY
THERMAL STRUCTURE OF THIS STORM...FUTURE MODEL RUNS BEAR CLOSE
WATCHING AS A SLIGHT SHIFT IN THE LOW TRACK WOULD HAVE RELATIVELY
LARGE IMPLICATIONS OF PRECIP TYPE.

THE STORM WILL WIND DOWN ON MONDAY...AS THE UPPER TROUGH SWINGS
THROUGH. HAVE CHANCE FOR SNOW THROUGH THE DAY...WITH TEMPS FALLING
OR HOLDING STEADY AS CAA KICKS IN.

TUESDAY AND WEDNESDAY...FORECAST CONFIDENCE...MEDIUM

HIGH PRESSURE SHOULD BRING QUIET CONDITIONS ON TUESDAY...WITH TEMPS
A FEW DEGREES BELOW NORMAL. WAA RETURNS FOR WEDNESDAY...PUSHING
HIGHS BACK TO AROUND NORMAL AND PROBABLY BRINGING AN INCREASING IN
CLOUDS.

THURSDAY...FORECAST CONFIDENCE...MEDIUM

THE GFS AND ECMWF IN PRETTY GOOD AGREEMENT IN PUSHING ANOTHER STORM
THROUGH THE GREAT LAKES ON THURSDAY. THE SFC LOW TRACK THROUGH OR TO
THE SOUTH OF CHICAGO WOULD SUGGEST ALL SNOW FOR SOUTHERN
WISCONSIN...BUT THICKNESS VALUES AND GFS SOUNDINGS SUGGEST THERE
COULD BE SOME RAIN MIX ACROSS A GOOD PART OF THE AREA. THUS WENT
WITH RAIN/SNOW MIX FOR NOW.

AVIATION...STRONG SUBSIDENCE AND MIXING OF MID LEVEL DRY AIR SHOULD
PREVENT CIGS TODAY...ALTHOUGH A FEW SCT CLOUDS ARE LIKELY FOR A TIME
WITH LINGERING LOW LEVEL MOISTURE.  FOCUS TODAY ON STRONG WLY
WINDS...POSSIBLY GUSTING TO 45KTS IN ERN TAF SITES. VFR CONDITIONS
TO CONTINUE TONIGHT.

MARINE...TIGHT PRESSURE GRADIENT AND STRONG MIXING OVER THE
ADJACENT LAND AREAS WILL ALLOW GUSTS TO REACH GALE WARNING LEVELS
TODAY.  WINDS AND WAVES WILL FALL BELOW GALE CRITERIA THIS
EVENING...BUT WL LINGER AT SMALL CRAFT LEVELS UNTIL LATE TONIGHT.
WARM TEMPS HAVE PUT THE KIBOSH ON ICE COVER OVER THE NEARSHORE
WATERS...BUT LAKE TEMPS STILL AROUND 1-2C.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR WIZ046-047-051-052-
     057>060-064>066-070>072.

LM...SMALL CRAFT ADVISORY UNTIL 10 AM CST THIS MORNING FOR LMZ645-646.

     GALE WARNING UNTIL 10 PM CST THIS EVENING FOR LMZ645-646.

     GALE WARNING UNTIL 10 PM CST THIS EVENING FOR LMZ643-644.

&&

SHORT/LONG TERM...DDV
VERY SHORT TERM/AVIATION/MARINE...MBK
Hazardous weather outlook, Feb 18, 4:48 AM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
448 AM CST FRI FEB 18 2011

WIZ046-047-051-052-056>060-062>072-191100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
448 AM CST FRI FEB 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A PERIOD OF STRONG WINDS IS EXPECTED OVER PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST WISCONSIN TODAY. WEST WINDS WILL REACH 20 TO
30 MPH WITH GUSTS TO 45 MPH FOR A TIME. A WIND ADVISORY HAS BEEN
ISSUED ALONG AND NORTH OF A LINE FROM LAKE GENEVA TO LAKE MILLS
AROUND POYNETTE AND PORTAGE. THIS INCLUDES MILWAUKEE...WEST BEND
AND SHEBOYGAN.

SEVERAL RIVERS WILL EXCEED BANKFUL AND APPROACH FLOOD STAGE DUE
TO THE MELTING SNOW OF THE PAST SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COMPLEX STORM SYSTEM WILL DEVELOP WEST OF THE AREA SATURDAY
NIGHT AND THEN TRACK OVER OR NEAR SOUTHERN WISCONSIN SUNDAY INTO
SUNDAY NIGHT. AN INITIAL PUSH OF SNOW...POSSIBLY MIXED WITH
FREEZING RAIN AND RAIN IS EXPECTED LATE SATURDAY NIGHT INTO
SUNDAY MORNING. THE MIXTURE WILL CONTINUE OVER THE AREA ON
SUNDAY...AND THEN CHANGE BACK TO MOSTLY SNOW SUNDAY NIGHT.

THERE IS A POTENTIAL FOR A SIGNIFICANT ACCUMULATION OF ICE AND
SNOWFALL GREATER THAN 6 INCHES OVER PORTIONS OF THE AREA...HOWEVER
THERE IS STILL PLENTY OF UNCERTAINTY AS TO THE EXACT TRACK OF THIS
STORM. IF IT MOVES FARTHER SOUTH...IT WOULD MEAN MORE SNOW FOR A
GREATER PORTION OF THE AREA. ALL INTERESTS WILL WANT TO MONITOR
THE LATEST FORECASTS ON THIS STORM SYSTEM EXPECTED TO AFFECT
SOUTHERN WISCONSIN LATER IN THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER WIND GUST REPORTS
WILL BE APPRECIATED TODAY...AND PRECIPITATION REPORTS SUNDAY AND
MONDAY.

LMZ643>646-191100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
448 AM CST FRI FEB 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS CURRENTLY IN EFFECT...BUT UPGRADES TO A
GALE WARNING LATER THIS MORNING...AND RUNS INTO THE EVENING.

WEST WINDS WILL INCREASE TO 20 TO 35 KNOTS WITH POTENTIAL GUSTS TO
40 KNOTS NORTH OF NORTH POINT LIGHT. WAVE HEIGHTS WILL INCREASE TO
3 TO 5 FEET AWAY FROM SHORE AND NORTH OF NORTH POINT LIGHT.

THE STRONG WINDS ARE DUE TO LOW PRESSURE MOVING SLOWLY NORTHEAST
THROUGH SOUTHERN CANADA. THE WINDS AND WAVES WILL DIMINISH
TONIGHT AS THE LOW PRESSURE AREA MOVES FARTHER AWAY FROM LAKE
MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

INCREASING EAST WINDS AHEAD OF DEEPENING LOW PRESSURE WILL
APPROACH SMALL CRAFT CRITERIA SUNDAY INTO MONDAY.

WWW.WEATHER.GOV/MKX

MBK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 strong wind. Local standard time, as filed.

Strong Wind, Marquette

When
February 18, 1:00 PM CST to 6:00 PM CST
Where
Marquette forecast zone
Measured
26 kt (30 mph) estimated sustained
Property damage
$2,000
Reported by
COOP Observer
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Strong Wind, Green Lake

When
February 18, 1:00 PM CST to 6:00 PM CST
Where
Green Lake forecast zone
Measured
26 kt (30 mph) estimated sustained
Property damage
$2,000
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Strong Wind, Columbia

When
February 18, 1:00 PM CST to 6:00 PM CST
Where
Columbia forecast zone
Measured
26 kt (30 mph) estimated sustained
Property damage
$2,000
Reported by
COOP Observer
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Strong Wind, Dodge

When
February 18, 1:00 PM CST to 6:00 PM CST
Where
Dodge forecast zone
Measured
26 kt (30 mph) estimated sustained
Property damage
$2,000
Reported by
COOP Observer
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Strong Wind, Ozaukee

When
February 18, 1:00 PM CST to 6:00 PM CST
Where
Ozaukee forecast zone
Measured
26 kt (30 mph) estimated sustained
Property damage
$2,000
Reported by
COOP Observer
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
February 18, 1:00 PM CST to 6:00 PM CST
Where
Jefferson forecast zone
Measured
26 kt (30 mph) estimated sustained
Property damage
$2,000
Reported by
COOP Observer
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Strong Wind, Waukesha

When
February 18, 1:00 PM CST to 6:00 PM CST
Where
Waukesha forecast zone
Measured
26 kt (30 mph) estimated sustained
Property damage
$2,000
Reported by
COOP Observer
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Strong Wind, Walworth

When
February 18, 1:00 PM CST to 6:00 PM CST
Where
Walworth forecast zone
Measured
26 kt (30 mph) estimated sustained
Property damage
$2,000
Reported by
COOP Observer
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Strong Wind, Racine

When
February 18, 1:00 PM CST to 6:00 PM CST
Where
Racine forecast zone
Measured
26 kt (30 mph) estimated sustained
Property damage
$2,000
Reported by
COOP Observer
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Strong Wind, Sheboygan

When
February 18, 1:00 PM CST to 6:00 PM CST
Where
Sheboygan forecast zone
Measured
30 kt (35 mph) measured sustained
Property damage
$2,000
Reported by
ASOS
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Strong Wind, Washington

When
February 18, 1:00 PM CST to 6:00 PM CST
Where
Washington forecast zone
Measured
26 kt (30 mph) measured sustained
Property damage
$2,000
Reported by
AWOS
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Strong Wind, Milwaukee

When
February 18, 1:00 PM CST to 6:00 PM CST
Where
Milwaukee forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Strong Wind, Kenosha

When
February 18, 1:00 PM CST to 6:00 PM CST
Where
Kenosha forecast zone
Measured
27 kt (31 mph) measured sustained
Property damage
$2,000
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Strong Wind, Green

When
February 18, 1:00 PM CST to 6:00 PM CST
Where
Green forecast zone
Measured
29 kt (33 mph) measured sustained
Property damage
$2,000
Reported by
AWOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Strong Wind, Fond du Lac

When
February 18, 1:00 PM CST to 6:00 PM CST
Where
Fond du Lac forecast zone
Measured
27 kt (31 mph) measured sustained
Property damage
$2,000
Reported by
ASOS
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286353, 286354, 286355, 286356, 286357, 286358, 286359, 286360, 286361, 286362, 286363, 286364, 286365, 286366, 286369.